Skip to Content
Home > Wellness > Health Library > Medicines That Can Cause Diarrhea
Many prescription and nonprescription medicines can cause
diarrhea. A few examples are:
antibiotics cause diarrhea. Usually the diarrhea is
mild and will clear up without treatment. A more serious type of diarrhea
caused by the bacteria Clostridium difficile may occur
while taking the antibiotic or shortly after finishing the antibiotic.
Diarrhea may be a sign of serious reaction to a medicine, such as a toxic
reaction. Diarrhea is an early sign of toxicity for some medicines, including
lithium (such as Eskalith or Lithobid) and digoxin (Lanoxin).
If you think a medicine is causing
diarrhea, contact the doctor who prescribed it. The dosage may
need to be changed, or the medicine may need to be stopped.
ByHealthwise StaffPrimary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency MedicineSpecialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Current as ofJune 4, 2014
Current as of:
June 4, 2014
William H. Blahd, Jr., MD, FACEP - Emergency Medicine & H. Michael O'Connor, MD - Emergency Medicine
How this information was developed to help you make better health decisions.
To learn more, visit Healthwise.org
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.